MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DRILL FLEXIBLE ENDOSCPC CANN 5MM; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. DRILL FLEXIBLE ENDOSCPC CANN 5MM; ACCESSORIES,ARTHROSCOPIC
Catalog Number 72202972
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/26/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that when piercing the patient's femur with the drill, it broke in the middle.No patient injury or significant delay were reported.Back up device was available.
 
Additional Manufacturer Narrative
A 72202972 5mm flexible endoscopic cannulated drill used for treatment, was returned for evaluation.This was a five year old reusable instrument.Factors that may affect device performance include: device ability, surgical ability, implant location and tissue condition.The cutting edges have been dulled and dinged.The drill was snapped in two pieces where the spiral gradations increase.The flex drills are intended to flex but not be bent.Fracture may also occur if the drill is inadvertently put into reverse or if there are sudden starts and stops.There was also a hudson end portion of a separate drill chuck or instrument sent.The piece also indicates a torque factor.Product met specifications upon release to distribution.
 
Additional Manufacturer Narrative
A 5 mm flexible endoscopic cannulated drill reported on.This was a five year old reusable instrument.Product was not returned for evaluation.Due to product unavailability, the complaint could not be ultimately confirmed.Definitive conclusions, accurate investigation and evaluation were limited without evaluation of physical product.If objective evidence, relevant information, packaging or product becomes available to assist with evaluation, the complaint will certainly be revisited.Factors that may affect device performance include: device ability, surgical ability, implant location and tissue condition.Review of instruction for use documentation confirms instructions, precautionary statements and recommendations for proper use of product.Influences that could compromise product performance or integrity that are unrelated to manufacture include: the instructions for use were not adhered to.Condition the driver¿s bit or chuck.Use of reverse rotation.Inadvertent torque, pressure, leverage and bending.Getting entangled up with other instruments or devices.Debris such as bone chips caught in the bit or chuck.Unexpected bone density/condition.Instrument blade dulling.Lack of recommended maintenance.Per instructions for use: ¿this is a limited reuse device based upon the sharpness of the drill tip.Use of drills with that have worn or dull tips can result in breakage.As with any surgical instrument, careful attention should be exercised to ensure that excessive force is not placed on the instrument.Excessive force can result in instrument failure¿.Product met specifications upon release to distribution.
 
Event or Problem Description
It was reported that, during an unspecified surgery, the drill broke in the middle while piercing the patient's femur.A back up device was available.No patient injury or significant delay were reported.

Brand Name
DRILL FLEXIBLE ENDOSCPC CANN 5MM
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8628389
Report Number1219602-2019-00577
Device Sequence Number19330813
Product Code NBH
UDI-Device Identifier03596010654533
UDI-Public03596010654533
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
EXCEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72202972
Device Lot Number505109779
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/29/2019
Initial Date Received by Manufacturer 04/26/2019
Supplement Date Received by Manufacturer06/17/2019
09/05/2019
Initial Report FDA Received Date05/21/2019
Supplement Report FDA Received Date06/18/2019
09/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1